FDA Updates Warning Labels on Parkinson’s Therapies

Apokyn and Kynmobi contain apomorphine hydrochloride, which can cause hemolytic anemia that requires hospitalization. The products both treat the loss of muscle movement control caused by Parkinson’s disease.

The FDA has updated the prescribing information of two Parkinson’s disease therapies to include a new section warning about the risk of hemolytic anemia, a condition that can result in red blood cells being destroyed faster than they can be made.

The two products — Supernus Pharmaceuticals’ Apokyn and Sunovion Pharmaceuticals’ Kynmobi — contain apomorphine hydrochloride. Both are used to treat short-term, intermittent “off” episodes in people with Parkinson’s disease. Apokyn is a subcutaneous injection and Kynmobi, which launched in October 2020, is a sublingual film formulation of apomorphine.

An FDA spokesperson said the agency became aware of adverse event reports and reports in the published literature of patients experiencing apomorphine-associated hemolytic anemia. “We determined that apomorphine products represent a class of products that have the potential for the same serious risk of hemolytic anemia,” he said.

Supernus has also developed an apomorphine infusion device (SPN-830) for the continuous treatment of motor fluctuations (off episodes) in Parkinson’s disease that is being reviewed by the FDA. The agency has provided a PDUFA date in October 2022, and the company is prepared for launch in the first quarter of 2023.

The new section within warnings and precautions reads:

“Hemolytic anemia requiring hospitalization has been reported with apomorphine treatment in the postmarketing setting. Many of the reported cases included a positive direct antiglobulin test (Coombs test), suggesting a potential immune-mediated hemolysis. Severe anemia, angina, and dyspnea have occurred with hemolytic anemia. Some patients were treated with high dose glucocorticoids or blood transfusions. Hemolytic anemia can appear at any time after apomorphine treatment. If a patient develops anemia, consider a workup for hemolytic anemia. If hemolytic anemia occurs, consider discontinuing treatment.”